Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 447, NWS Paducah, KY

December 17, 20124 counties in Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Dec 17, 2012, 11:34 AM CST for 4 counties in Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2012, 11:34 AM CST (17:34 UTC)
Expired
Dec 17, 2012, 12:15 PM CST
In force
41 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, KY, Hopkins County, KY, Muhlenberg County, KY, Todd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 11:26 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS53 KPAH 171734
SVRPAH
KYC047-107-177-219-171815-
/O.NEW.KPAH.SV.W.0447.121217T1734Z-121217T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1134 AM CST MON DEC 17 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN HOPKINS COUNTY IN NORTHWEST KENTUCKY...
  MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1215 PM CST.

* AT 1131 AM CST...RADAR INDICATED A BROKEN LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM NORTONVILLE TO 5 MILES WEST OF FORT CAMPBELL 
NORTH...MOVING EAST NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  HOPKINSVILLE...FORT CAMPBELL NORTH...OAK GROVE...GREENVILLE...
  CENTRAL CITY...ELKTON...NORTONVILLE...PEMBROKE...GRAHAM...WEIR...
  POWDERLY...GUTHRIE...DUNMOR...WHITE PLAINS...TRENTON...ALLEGRE...
  CLIFTY...SOUTH CARROLLTON...DRAKESBORO AND ALLENSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3705 8705 3664 8705 3663 8757 3719 8754
      3734 8713 3733 8711 3735 8710 3738 8704
      3732 8698 3727 8697 3724 8691 3719 8689
      3715 8692 3713 8689 3708 8689
TIME...MOT...LOC 1733Z 263DEG 30KT 3714 8745 3669 8753
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
682 
WWUS53 KPAH 171748
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1148 AM CST MON DEC 17 2012

KYC107-171757-
/O.CAN.KPAH.SV.W.0447.000000T0000Z-121217T1815Z/
HOPKINS KY-
1148 AM CST MON DEC 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOPKINS COUNTY IN
NORTHWEST KENTUCKY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3708 8689 3705 8705 3664 8705 3663 8743
      3714 8737 3718 8731 3720 8733 3734 8713
      3733 8711 3738 8704 3732 8698 3727 8697
      3724 8691 3720 8689 3716 8692 3713 8689
TIME...MOT...LOC 1747Z 263DEG 30KT 3718 8734 3670 8739

$$

KYC047-177-219-171815-
/O.CON.KPAH.SV.W.0447.000000T0000Z-121217T1815Z/
MUHLENBERG KY-TODD KY-CHRISTIAN KY-
1148 AM CST MON DEC 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CHRISTIAN...TODD AND MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY
UNTIL 1215 PM CST...

AT 1145 AM CST...RADAR INDICATED A BROKEN LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 5 MILES EAST OF NORTONVILLE TO OAK GROVE...MOVING 
EAST AT 35 MPH. THE STRONGEST STORMS ARE IN NORTHERN AND CENTRAL 
TODD COUNTY.

LAT...LON 3708 8689 3705 8705 3664 8705 3663 8743
      3714 8737 3718 8731 3720 8733 3734 8713
      3733 8711 3738 8704 3732 8698 3727 8697
      3724 8691 3720 8689 3716 8692 3713 8689
TIME...MOT...LOC 1747Z 263DEG 30KT 3718 8734 3670 8739
WIND...HAIL 60MPH 1.00IN

$$
225 
WWUS53 KPAH 171753
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1153 AM CST MON DEC 17 2012

KYC047-171803-
/O.CAN.KPAH.SV.W.0447.000000T0000Z-121217T1815Z/
CHRISTIAN KY-
1153 AM CST MON DEC 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHRISTIAN COUNTY IN
SOUTH CENTRAL KENTUCKY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3708 8689 3705 8705 3664 8705 3664 8731
      3706 8725 3716 8734 3718 8731 3720 8733
      3734 8713 3733 8711 3737 8704 3732 8698
      3727 8697 3724 8691 3720 8689 3715 8692
      3713 8689
TIME...MOT...LOC 1753Z 263DEG 30KT 3719 8728 3674 8717

$$

KYC177-219-171815-
/O.CON.KPAH.SV.W.0447.000000T0000Z-121217T1815Z/
MUHLENBERG KY-TODD KY-
1153 AM CST MON DEC 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TODD AND
MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY UNTIL 1215 PM CST...

AT 1149 AM CST...RADAR INDICATED A BROKEN LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 5 MILES SOUTHWEST OF GRAHAM TO 6 MILES NORTHWEST OF 
GUTHRIE...MOVING EAST AT 35 MPH.

LAT...LON 3708 8689 3705 8705 3664 8705 3664 8731
      3706 8725 3716 8734 3718 8731 3720 8733
      3734 8713 3733 8711 3737 8704 3732 8698
      3727 8697 3724 8691 3720 8689 3715 8692
      3713 8689
TIME...MOT...LOC 1753Z 263DEG 30KT 3719 8728 3674 8717
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 10:14 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 17, 10:14 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1014 AM CST MON DEC 17 2012

.UPDATE...
ISSUED AT 1014 AM CST MON DEC 17 2012

UPDATED THE PUBLIC GRIDS TO REFLECT LATEST OBSERVATIONAL AND
GUIDANCE TRENDS. SOLID LOW OVERCAST CONDITIONS EXIST ALONG AND
NORTH OF A SURFACE BOUNDARY RUNNING FROM NEAR KPOF TO NEAR KEHR.
LATEST LAMP GUIDANCE IS QUITE PESSIMISTIC...KEEPING OVERCAST
CONDITIONS WELL INTO THIS EVENING. THE LATEST RUC AND NAM PUSH THE
BOUNDARY EASTWARD THROUGH THE AREA THIS AFTERNOON. THE LOW CLOUDS
SHOULD PUSH IN BEHIND THE BOUNDARY. THIS SHOULD LEAD TO LITTLE
WARMING BEHIND THE BOUNDARIES CURRENT LOCATION...AND SOME COOLING
THIS AFTERNOON ONCE THE FRONT MOVES THROUGH A GIVEN LOCATION. USED
RUC DATA TO ACHIEVE THESE ADJUSTMENTS.

AHEAD OF THE BOUNDARY...MAINLY OVER WEST KENTUCKY STRATOCU WILL
ALLOW SOME MODEST WARMING. HOWEVER...SIGNIFICANT DESTABILIZATION
WILL HAVE A HARD TIME DEVELOPING. FEEL THAT SHOWERS WILL
INCREASE/SPREAD EAST NORTHEAST ACROSS WEST KENTUCKY THROUGH EARLY
AFTERNOON...AND SOME THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
LATER THIS AFTERNOON...AS IT MOVES OUT OF OUR FORECAST AREA. WILL
HAVE TO MONITOR CLOSELY THIS AFTERNOON...BUT WOULD BE SURPRISED TO
SEE ANYTHING MORE THAN AN ISOLATED HAIL OR WIND REPORT.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 340 AM CST MON DEC 17 2012

SHOWERS CONTINUE TO DEVELOP ACROSS WEST KENTUCKY EARLY THIS
MORNING. MODELS ARE INDICATING LI'S ANYWHERE FROM -1 TO -5...AND
CAPE VALUES OF 300 TO 1000 J/KG ACROSS EXTREME SOUTHEAST
MISSOURI...WEST KENTUCKY...AND SOUTHWEST INDIANA TODAY...MAINLY
DURING THE MORNING HOURS. MODELS SHOW MINIMAL QPF ACROSS OUR
REGION TODAY...SO SLIGHT TO LOW CHANCE POPS RIGHT NOW LOOK
REASONABLE ACROSS THE AFOREMENTIONED REGIONS. SPC HAS THE EASTERN
THIRD OF THE PAH FORECAST AREA IN A SLIGHT RISK TODAY WHERE MODELS
ARE SHOWING THE BEST INSTABILITY. ACTIVITY SHOULD BEGIN TAPERING
OFF THIS AFTERNOON...AND ANY LINGERING PRECIP SHOULD MOVE OUT OF
THE REGION BY MID EVENING AT THE LATEST.

WINDS SWITCH TO THE NORTHWEST LATE TODAY AND INTO TONIGHT...WHICH
WILL BRIEFLY BRING IN COOLER AIR TO THE AREA. BY TUESDAY...WITH
SOME SUNSHINE AND A QUICK RETURN OF SOUTHERLY WINDS...TEMPERATURES
WILL CLIMB BACK INTO THE MIDDLE TO UPPER 50S. HIGH PRESSURE WILL
CONTINUE TO BUILD OVER THE SOUTHEAST U.S. FOR THE EARLY PART OF
THE WORK WEEK...KEEPING US DRY AND EXTREMELY MILD INTO WEDNESDAY.
CLOUDS WILL INCREASE WEDNESDAY AHEAD OF THE APPROACHING STRONG
COLD FRONT.  ECMWF HINTS AT SOME PRECIP MAKING INTO OUR FAR
WEST COUNTIES BY LATE WEDNESDAY...SO KEPT A SLIGHT CHANCE OF
SHOWERS WEDNESDAY AFTERNOON FOR THE OZARK FOOTHILLS OF MISSOURI.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 340 AM CST MON DEC 17 2012

VIGOROUS H5 WAVE IS FORECAST TO BE OVER THE FOUR CORNERS REGION
MIDDAY WEDNESDAY...AND RAPIDLY MOVE EAST INTO THE CENTRAL PLAINS BY
MIDNIGHT WEDNESDAY NIGHT. BY MIDDAY THURSDAY THE STRENGTHENING
WAVE SHOULD BE OVER CENTRAL ILLINOIS. SURFACE LOW PRESSURE IS
FORECAST TO TRACK NORTHEAST FROM NCNTRL OKLAHOMA WEDNESDAY EVENING
TO JUST NORTH OF ST. LOUIS THURSDAY MORNING TO SOUTH CENTRAL
MICHIGAN BY THURSDAY EVENING. THIS LOW TRACK IS BASED ON A CONSENSUS
TRACK SIMILAR TO YESTERDAY...AND CLOSE TO THE 12Z UKMET...ALL OF
WHICH IS A COMPROMISE TO THE FASTER/SLIGHTLY FARTHER NORTH TRACK
OF THE 00Z GFS VS. THE SLOWER FARTHER SOUTH 12Z/00Z ECMWF RUNS.

WENT INTO THE LOW END OF CATEGORICAL FOR POPS WEDNESDAY NIGHT.
TEMPS SHOULD REMAIN STEADY NEARLY ALL NIGHT GIVEN WELL ESTABLISHED
WARM SECTOR OVER THE AREA. PROSPECT FOR SEVERE WEATHER STILL HIGHLY
CONDITIONAL...MAINLY WITH RESPECT TO INSTABILITY. CANNOT RULE IT
OUT GIVEN THE STRENGTH AND DYNAMIC NATURE OF THE SYSTEM...RESULTANT
WIND FIELDS. BUT STILL REMAINS TO BE SEEN HOW MUCH OF A FAVORABLE
AIR MASS AND RESPECTABLE INSTABILITY WILL BE IN PLAY.

POPS SHOULD END FAIRLY QUICKLY FROM SW TO NE AS THE SYSTEM QUICKLY
DEPARTS THURSDAY. ABANDONED DIURNAL ASPECT AS STRONG WNW WINDS
AND CAA WILL ALLOW TEMPS AND DEW POINTS TO DROP SHARPLY THROUGH THE
DAY...ESPECIALLY THE MORNING HOURS IN THE WAKE OF THE FRONT.
LINGERED ONLY A SLIGHT CHANCE RW-/SW- UP ALONG THE I-64 CORRIDOR
THURSDAY AFTERNOON GIVEN THE QUICK SYSTEM DEPARTURE AND BETTER
MOISTURE TO OUR NORTH.

QUIET WEATHER FOR THE REMAINDER OF THE LONG TERM FORECAST...AS THE
MODELS DEVELOP A MUNDANE QUASI ZONAL FLOW PATTERN OVER MUCH OF
THE CONUS...SOME SLIGHT AMPLIFICATION TOWARD THE END OF THE
PERIOD. TEMPERATURES WILL BE CLOSE TO NORMAL THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 541 AM CST MON DEC 17 2012

IFR TO LIFR CIGS AND MVFR TO IFR VSBYS EXPECTED THROUGH
18Z...THOUGH BOTH COULD BE HIGHLY VARIABLE. SHOWER CHANCES NOT
HIGH ENOUGH TO INCLUDE IN TAFS. OVERALL CONDITIONS SHOULD
IMPROVE BY A CATEGORY THIS AFTERNOON. LIGHT WINDS THIS MORNING
WILL BECOME WEST THEN NORTHWEST AT 6 TO 11 KTS THIS AFTERNOON AND
EVENING. VFR CONDITIONS WILL RETURN BETWEEN 05Z AND 10Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...RST
LONG TERM....CN
AVIATION...RST
Hazardous weather outlook, Dec 17, 11:31 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1131 AM CST MON DEC 17 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1131 AM CST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS EAST OF A
LINE EXTENDING FROM HOPKINSVILLE TO MADISONVILLE TO OWENSBORO
KENTUCKY AND INTO SPENCER COUNTY INDIANA. LARGE HAIL WILL BE THE
PRIMARY CONCERN...BUT AN ISOLATED DAMAGING WIND GUST CANNOT BE
RULED OUT. THE STORMS WILL BE MOVING NORTHEAST AT 35 TO 40 MPH AND
WILL BE OUT OF THE AREA BY 1 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION WEDNESDAY NIGHT INTO
THURSDAY MORNING. THOUGH SEVERE STORMS CAN NOT BE RULED
OUT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION IS REQUESTED IN THE WATCH AREA.

DRS

In the hours before

Special weather statement, Dec 17, 6:01 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
601 AM CST MON DEC 17 2012

ILZ084-088-092-093-KYZ003-004-MOZ076-086-087-110>112-114-171415-
JACKSON-UNION IL-ALEXANDER-PULASKI-CARLISLE-BALLARD-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...CARBONDALE...JONESBORO...CAIRO...
MOUND CITY...BARDWELL...WICKLIFFE...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
601 AM CST MON DEC 17 2012

...PATCHY DENSE FOR EARLY THIS MORNING...

PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO 1/4 MILE IN SOME AREAS
THROUGH 800 AM...INCLUDING AROUND CAIRO...CAPE GIRARDEAU...NORTH
TOWARD ANNA...JONESBORO AND CARBONDALE.

USE CAUTION IF TRAVELING EARLY THIS MORNING...ESPECIALLY ALONG
INTERSTATE 55...AND ROUTE 3 AND HIGHWAY 146.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 11:28 AM CSTSevere Thunderstorm WarningPAHDaviess32 min
Dec 17, 11:42 AM CSTSevere Thunderstorm WarningPAHDaviess, Hopkins, McLean33 min
Dec 17, 12:10 PM CSTSevere Thunderstorm WarningPAHDaviess15 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.